Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS San Francisco Bay Area, CA

November 19, 2024Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Nov 19, 2024, 6:38 PM PST for Santa Cruz County, California. It took effect at Nov 20, 2024, 6:00 AM PST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2024, 6:38 PM PST (02:38 UTC)
In effect from
Nov 20, 2024, 6:00 AM PST
Expired
Nov 22, 2024, 6:00 AM PST
In force
48 hr
Issued by
NWS San Francisco Bay Area, CA

County Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 18 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WHUS46 KMTR 200238
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
638 PM PST Tue Nov 19 2024

CAZ006-505-509-530-201700-
/O.NEW.KMTR.SU.Y.0009.241120T1400Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
638 PM PST Tue Nov 19 2024

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 AM PST
FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along southwest
  facing beaches and between 19 to 22 ft along well exposed west
  facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From 6 AM Wednesday to 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties and beaches. Sudden immersion in cold water can result 
  in cold water shock even for the most experienced swimmers. 
  Cold water shock can result in dramatic changes in breathing, 
  heart rate and blood pressure, greatly increasing the risk of 
  drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-201700-
/O.NEW.KMTR.BH.S.0007.241120T1400Z-241122T1400Z/
Northern Monterey Bay-
638 PM PST Tue Nov 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM PST WEDNESDAY
THROUGH LATE THURSDAY NIGHT...

* WHAT...A moderate period northwest swell will result in a more
  energetic surf zone resulting in an increased risk of sneaker
  waves and rip currents. Breaking waves of 10 to 13 ft are
  expected with some potential for breaking waves up to 15 ft to
  develop.

* WHERE...Northern Monterey Bay.

* WHEN...From 6 AM PST Wednesday through 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions. Large 
  waves can sweep across the beach without warning, pulling people
  into the sea from rocks, jetties, and beaches. Sudden immersion
  in cold water can result in cold water shock even for the most 
  experienced swimmers. Cold water shock can result in dramatic 
  changes in breathing, heart rate and blood pressure, greatly 
  increasing the risk of drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
6 follow-up statements
544 
WHUS46 KMTR 201056
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
256 AM PST Wed Nov 20 2024

CAZ006-505-509-530-202300-
/O.CON.KMTR.SU.Y.0009.241120T1400Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
256 AM PST Wed Nov 20 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 AM PST FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along southwest
  facing beaches and between 19 to 22 ft along well exposed west
  facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...From 6 AM this morning to 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties and beaches. Sudden immersion in cold water can result 
  in cold water shock even for the most experienced swimmers. 
  Cold water shock can result in dramatic changes in breathing, 
  heart rate and blood pressure, greatly increasing the risk of 
  drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-202300-
/O.CON.KMTR.BH.S.0007.241120T1400Z-241122T1400Z/
Northern Monterey Bay-
256 AM PST Wed Nov 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST THIS
MORNING THROUGH LATE THURSDAY NIGHT...

* WHAT...A moderate period northwest swell will result in a more
  energetic surf zone and an increased risk of sneaker waves and 
  rip currents. Breaking waves of 10 to 13 ft are expected with 
  some potential for breaking waves up to 15 ft to develop.

* WHERE...Northern Monterey Bay County.

* WHEN...From 6 AM PST this morning through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions. Large 
  waves can sweep across the beach without warning, pulling people
  into the sea from rocks, jetties, and beaches. Sudden immersion
  in cold water can result in cold water shock even for the most 
  experienced swimmers. Cold water shock can result in dramatic 
  changes in breathing, heart rate and blood pressure, greatly 
  increasing the risk of drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
639 
WHUS46 KMTR 202207
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
207 PM PST Wed Nov 20 2024

CAZ006-505-509-530-211100-
/O.CON.KMTR.SU.Y.0009.000000T0000Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
207 PM PST Wed Nov 20 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along 
  southwest facing beaches and between 19 to 22 ft along well 
  exposed west facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties and beaches. Sudden immersion in cold water can result 
  in cold water shock even for the most experienced swimmers. 
  Cold water shock can result in dramatic changes in breathing, 
  heart rate and blood pressure, greatly increasing the risk of 
  drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-211100-
/O.CON.KMTR.BH.S.0007.000000T0000Z-241122T1400Z/
Northern Monterey Bay-
207 PM PST Wed Nov 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone and an increased risk of sneaker waves and 
  rip currents. Breaking waves of 10 to 13 ft are expected with 
  some potential for breaking waves up to 15 ft to develop.

* WHERE...Northern Monterey Bay County.

* WHEN...Through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions. Large 
  waves can sweep across the beach without warning, pulling 
  people into the sea from rocks, jetties, and beaches. Sudden 
  immersion in cold water can result in cold water shock even 
  for the most experienced swimmers. Cold water shock can result 
  in dramatic changes in breathing, heart rate and blood 
  pressure, greatly increasing the risk of drowning in rough 
  open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
900 
WHUS46 KMTR 211055
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
255 AM PST Thu Nov 21 2024

CAZ006-505-509-530-212300-
/O.CON.KMTR.SU.Y.0009.000000T0000Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
255 AM PST Thu Nov 21 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along 
  southwest facing beaches and between 19 to 22 ft along well 
  exposed west facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Large waves can sweep across the beach
  without warning, pulling people into the sea from rocks, jetties
  and beaches. Sudden immersion in cold water can result in cold
  water shock even for the most experienced swimmers. Cold water
  shock can result in dramatic changes in breathing, heart rate
  and blood pressure, greatly increasing the risk of drowning in
  rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-212300-
/O.CON.KMTR.BH.S.0007.000000T0000Z-241122T1400Z/
Northern Monterey Bay-
255 AM PST Thu Nov 21 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone and an increased risk of sneaker waves and 
  rip currents. Breaking waves of 10 to 13 ft are expected with 
  some potential for breaking waves up to 15 ft to develop.

* WHERE...Northern Monterey Bay County.

* WHEN...Through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions. Large waves
  can sweep across the beach without warning, pulling people into
  the sea from rocks, jetties, and beaches. Sudden immersion in
  cold water can result in cold water shock even for the most
  experienced swimmers. Cold water shock can result in dramatic
  changes in breathing, heart rate and blood pressure, greatly
  increasing the risk of drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
124 
WHUS46 KMTR 212210
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
210 PM PST Thu Nov 21 2024

CAZ006-505-509-530-220700-
/O.CON.KMTR.SU.Y.0009.000000T0000Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
210 PM PST Thu Nov 21 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along 
  southwest facing beaches and between 19 to 22 ft along well 
  exposed west facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast and Southern 
  Monterey Bay and Big Sur Coast Counties.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties and beaches. Sudden immersion in cold water can result 
  in cold water shock even for the most experienced swimmers. 
  Cold water shock can result in dramatic changes in breathing, 
  heart rate and blood pressure, greatly increasing the risk of 
  drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-220700-
/O.CON.KMTR.BH.S.0007.000000T0000Z-241122T1400Z/
Northern Monterey Bay-
210 PM PST Thu Nov 21 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone and an increased risk of sneaker waves and 
  rip currents. Breaking waves of 10 to 13 ft are expected with 
  some potential for breaking waves up to 15 ft to develop.

* WHERE...Northern Monterey Bay County.

* WHEN...Through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions. Large 
  waves can sweep across the beach without warning, pulling 
  people into the sea from rocks, jetties, and beaches. Sudden 
  immersion in cold water can result in cold water shock even 
  for the most experienced swimmers. Cold water shock can result 
  in dramatic changes in breathing, heart rate and blood 
  pressure, greatly increasing the risk of drowning in rough 
  open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
347 
WHUS46 KMTR 220632
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
1032 PM PST Thu Nov 21 2024

CAZ006-505-509-530-221400-
/O.CON.KMTR.SU.Y.0009.000000T0000Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
1032 PM PST Thu Nov 21 2024

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST FRIDAY...

* WHAT...Large breaking waves between 14 to 19 ft along 
  southwest facing beaches and between 19 to 22 ft along well 
  exposed west facing beaches.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes
  National Seashore, San Francisco Peninsula Coast and Southern
  Monterey Bay and Big Sur Coast.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Large waves can sweep across the 
  beach without warning, pulling people into the sea from rocks, 
  jetties and beaches. Sudden immersion in cold water can result 
  in cold water shock even for the most experienced swimmers. 
  Cold water shock can result in dramatic changes in breathing, 
  heart rate and blood pressure, greatly increasing the risk of 
  drowning in rough open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

CAZ529-221400-
/O.CON.KMTR.BH.S.0007.000000T0000Z-241122T1400Z/
Northern Monterey Bay-
1032 PM PST Thu Nov 21 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 AM PST
FRIDAY...

* WHAT...A moderate period northwest swell will result in a more 
  energetic surf zone and an increased risk of sneaker waves and 
  rip currents. Breaking waves of 10 to 13 ft are expected with 
  some potential for breaking waves up to 15 ft to develop.

* WHERE...Northern Monterey Bay.

* WHEN...Until 6 AM PST Friday.

* IMPACTS...Dangerous swimming and surfing conditions. Large 
  waves can sweep across the beach without warning, pulling 
  people into the sea from rocks, jetties, and beaches. Sudden 
  immersion in cold water can result in cold water shock even 
  for the most experienced swimmers. Cold water shock can result 
  in dramatic changes in breathing, heart rate and blood 
  pressure, greatly increasing the risk of drowning in rough 
  open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
944 
WHUS46 KMTR 221343
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
543 AM PST Fri Nov 22 2024

CAZ006-505-509-530-221445-
/O.EXP.KMTR.SU.Y.0009.000000T0000Z-241122T1400Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
Southern Monterey Bay and Big Sur Coast-
543 AM PST Fri Nov 22 2024

...HIGH SURF ADVISORY WILL EXPIRE AT 6 AM PST EARLY THIS
MORNING...

The High Surf Advisory will be allowed to expire at 6 am PST. 
Swell periods and wave heights will gradually decrease through the
day. Gusty winds over the waters will keep the surf zone 
energetic so still use caution visiting the beach.

$$

CAZ529-221445-
/O.EXP.KMTR.BH.S.0007.000000T0000Z-241122T1400Z/
Northern Monterey Bay-
543 AM PST Fri Nov 22 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 AM PST EARLY THIS
MORNING...

The Beach Hazards Statement will be allowed to expire at 6 am 
PST. Swell periods and wave heights will gradually decrease 
through the day. Gusty winds over the waters will keep the surf
zone energetic so still use caution visiting the beach.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Nov 19, 4:12 PM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 19, 4:12 PM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
412 PM PST Tue Nov 19 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 110 PM PST Tue Nov 19 2024

A strong atmospheric river will bring heavy rain and strong winds to
the Bay Area beginning tonight, with impacts lasting through the
weekend. The worst impacts will be felt in the North Bay, where
more than a month's worth of rain will fall over the next 3-4
days.

&&

.SHORT TERM...
(This evening through Wednesday)
Issued at 110 PM PST Tue Nov 19 2024

Key messages:
-Strong atmospheric river expected to arrive in the North Bay
tonight.
-Flood Watch is out for the North Bay Wed-Sat
-Wind Advisory in the North Bay and San Francisco Bayshore and
Pacific coast tonight-early Thu for gusts up to 45-50 mph
-4-10" of rainfall in the North Bay Wed-Sun
-Locally up to 15" in the Sonoma coastal ranges
-Rain moving south on Friday, 1-3" of rain across the region through
the weekend

Skies are clouding up across the Bay Area and southerly winds are
starting to build, as an intense, rapidly developing cyclone off the
West Coast brings a plume of subtropical moisture to the region.
Radar is already picking up on echoes right on the northern Sonoma
coast and offshore, but reports of measurable precipitation are
mainly limited to the North Coast closer to Eureka. The forecast for
today calls for building south winds through the day, leading up to
a Wind Advisory coming into effect tonight across the North Bay, the
City of San Francisco, the Pacific coast of San Mateo Peninsula, and
the San Francisco Bayshore, due to gusts up to 45-50 miles per hour
along the coast, at the ridgelines, and through the gaps and
passes. Rain will begin in the North Bay later tonight and will
start to spread southward and intensify by Wednesday, with a Flood
Watch coming into effect Wednesday morning for the North Bay for
flooding of urban areas and small creeks and streams due to the
sheer volume of rainfall expected across the region. By the end of
Wednesday, the North Bay valleys are expected to receive 1-4" of
rain, with totals of 4-6" and locally to 8" in the Sonoma coastal
ranges and the Mayacamas. Rain totals will decrease dramatically
the further south you go, with the area around San Francisco and
Oakland expected to receive around 0.5-1" of rain, and in San Jose
southward to the Central Coast, you would be forgiven for
thinking that nothing too significant was happening.

Meteorological nerd note: How rapidly is the cyclone offshore
deepening? Pretty quickly, it turns out. As of 12Z (4 AM) this
morning, our colleagues at the Ocean Prediction Center analyzed the
low at 981 millibars. Six hours earlier, their analysis was 1000
millibars. Going back to this morning's forecast discussion, at the
latitude of the storm system, "bomb cyclogenesis" occur with a
deepening of at least 19 mb in 24 hours. The OPC analysis had a drop
of 19 mb within 6 hours. In addition, if the OPC forecast of a
minimum pressure of 943 mb later today verifies, it would challenge
the lowest pressure on record in the northeastern Pacific, with a
buoy off the coast of Washington state reporting a pressure of 942.5
mb in October 2021.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 110 PM PST Tue Nov 19 2024

The intense rainfall across the North Bay continues through
Thursday, as the moisture plume remains over the region. Rainfall
totals on Thursday are effectively the same as the forecast for
Wednesday's rainfall totals. One thing that will diminish on
Thursday are the winds, where the gusts are expected to diminish
through the day. As a result, the Wind Advisory is expected to
expire Thursday morning.

By Friday, the plume of moisture will begin to migrate southward,
giving the rest of the Bay Area and Central Coast a taste of the
strong rain. The rainfall totals are not expected to be as high as
those seen across the North Bay, but still pretty sizeable: through
Saturday morning, the Santa Cruz and Santa Lucia Mountains are due
for around 1.5-3" of rain, while around 1-2" of rain is expected
across the Bay Area valleys, and around 0.3-1" in the Central Coast.

Meanwhile, the North Bay continues to see rain to the total of 1.5-
4" from Friday to Saturday morning, and even though the rainfall
totals might not be as extreme, the flooding concerns will increase
compared to those seen in the first two days of the system. The
Flood Watch is now out through Saturday morning, and depending on
the evolution of the forecast, might need to be extended further. As
of the latest forecasts from the River Forecast Center in
Sacramento, there is a 30% probability of seeing minor flooding at
the Mark West Creek at Mirabel Heights over the next 5 days, and a
43% probability of minor flooding at the Laguna de Santa Rosa at
Cotati during the same period. The larger rivers are not expected to
flood, but they will rise pretty significantly. The Russian River at
Guerneville, currently measured at 5.6 feet, rises above 20 feet
sometime on Friday. Fortunately, minor flood stage there is 32 feet.

Lingering showers and rain chances continue into the early part of
next week. Chances for thunderstorms also appear on Friday, when the
cold front and the triple point low come onshore in northern
California, a pattern that has historically led to strong
thunderstorm activity in the past.

METEOROLOGY:

The low pressure system will northward into Thursday,
paralleling the coast of the Pacific Northwest and British Columbia,
and begins to weaken, thus relaxing the pressure gradient force
across the state, causing the aforementioned relaxation of the wind
gusts.

As the first low moves northward, a second low pressure system forms
to its southwest, maintaining the flow of moisture to the West
Coast. The OPC forecast has the low pressure system strengthening
from 1004 mb on Thursday morning, to 980 mb on Friday morning, which
would technically meet "bomb cyclogenesis" criteria, if not as
impressively as the first cyclone. At the same time, the upper level
cyclone that has been supporting both of these systems will start to
move off to the east, helping to "flatten out" the upper level flow
into a more zonal pattern.

Heading into the early part of next week, uncertainty in the model
solutions begins to increase. Taking the next Tuesday for
demonstration, model ensemble cluster analysis reveals that around
30% of the ensemble members are suggesting the potential for a
second big rainfall event. The other 70% are instead showing a non-
event for our region, and of those, a little over a half of them are
showing more focused rainfall over the Alaskan Panhandle and British
Columbia, with a substantial minority showing the possibility for a
robust moisture plume in that direction. For now, the messaging
after the upcoming weekend remains vague in deference to the
significant spread in the model outputs.

Finally, a word about why the North Bay flooding concerns increase
with the relatively lighter rainfall on Friday onward: When we begin
to see the rainfall on Wednesday, the soils are dried out and the
creeks and streams are running low, due to the dryness of the summer
months. However, the intense rainfall across the North Bay will help
quickly saturate the soils and fill the creeks and streams. For
context, the forecast rainfall total from Wednesday through Friday
in the Santa Rosa area ranges around 4-5 inches of rain, while the
average rainfall total for the entire month of November is 3.75
inches. In Napa, the forecast for around 2.5-3.5 inches of rain
compares to a November rainfall average of 2.77 inches.

&&

.AVIATION...
(00Z TAFS)
Issued at 411 PM PST Tue Nov 19 2024

Main issue this TAF cycle will be the development of strong, gusty
southerly winds and light to moderate rain showers as we feel the
first impacts from our incoming system. Showers will first develop
across the far North Bay late this evening before gradually
spreading southward. Confidence is highest that moderate showers
will impact STS and APC by early tomorrow morning with light rain
spreading into the rest of the SF Bay Area by mid to late morning.
Winds will peak between 30 to 40 knots but both NBM and ECMWF
guidance is more bullish and forecasting elevated potential for 40+
knot gusts to develop Wednesday and continue into Thursday. In terms
of ceilings, high overcast CIGs will gradually lower through the TAF
period with all sites showing CIGs at or below 5000 feet by the end
of the period. As stronger showers develop and impact airports, CIGs
and visibilities may temporarily decrease below what the TAF is
currently forecasting.

Vicinity of SFO...Gusty southerly winds are expected to develop late
this evening/overnight with gusts peaking between 30 to 40 knots.
Probabilistic guidance shows a 70% to 80% chance of gusts greater
than 40 knots continuing through the day on Wednesday into Thursday.
For now, leaning more towards local WRF guidance which keeps gusts
peaking at 40 knots and shows gusts trending downwards beginning
Wednesday evening. However, it is worth noting that both ECMWF
ensemble guidance and NBM guidance do show stronger gusts continuing
well into Thursday. Light rain will reach SFO by mid to late morning
with showers becoming more moderate in intensity by the
afternoon/evening timeframe.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR through the TAF period. Gusty southerly
winds will develop at SNS overnight while winds pick up more slowly
at MRY. Currently looking at gusts peaking around 30 knots for SNS
late tomorrow morning. High clouds will gradually lower through the
TAF period and become more mid level (around 5000 feet) by tomorrow
afternoon. Shower chances remain on the lower end through the period
but do start to increase Wednesday evening into Thursday.

&&

.MARINE...
(Tonight through next Monday)
Issued at 411 PM PST Tue Nov 19 2024

A rare hurricane force storm is developing in the northeastern
Pacific and moving towards the coast of Oregon. Widespread gale
force winds will impact the coastal waters this evening and
continue into Wednesday. Very rough seas will quickly build, and
significant wave heights will reach 14-20 ft by Wednesday. All but
the largest, most seaworthy craft should avoid the water this
week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 10 PM this evening to 6 AM PST Thursday for
     CAZ006-502>506-508-509.

     Flood Watch from 4 AM PST Wednesday through late Friday night
     for CAZ502>506.

PZ...Small Craft Advisory from 9 PM this evening to 3 AM PST
     Wednesday for Pt Pinos to Pt Piedras Blancas 0-10 nm-SF Bay
     N of Bay Bridge.

     Gale Warning from 3 AM to 3 PM PST Wednesday for SF Bay N of Bay
     Bridge.

     Small Craft Advisory from 3 AM Wednesday to 3 AM PST Thursday
     for Mry Bay.

     Small Craft Advisory until 9 PM PST this evening for Pt Arena to
     Pt Reyes 0-10 nm.

     Gale Warning from 9 PM this evening to 3 AM PST Thursday for Pt
     Arena to Pt Reyes 0-10 nm.

     Small Craft Advisory until 3 AM PST Wednesday for Pt Reyes to
     Pigeon Pt 0-10 nm.

     Gale Warning from 3 AM Wednesday to 3 AM PST Thursday for Pt
     Pinos to Pt Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-
     10 nm.

     Small Craft Advisory from 9 PM this evening to 9 AM PST
     Wednesday for Pigeon Pt to Pt Pinos 0-10 nm.

     Gale Warning from 9 AM Wednesday to 3 AM PST Thursday for Pigeon
     Pt to Pt Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM.

     Gale Warning until 3 AM PST Thursday for Pt Arena to Pt Reyes 10-
     60 NM.

     Small Craft Advisory until 9 AM PST Wednesday for Pigeon Pt to
     Pt Pinos 10-60 NM.

&&

SHORT TERM...DialH
LONG TERM....DialH
AVIATION...Kennedy
MARINE...RGass

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 6:38 PM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma59 hr
Nov 19, 8:48 PM PSTStorm WarningMTR6 hr
Nov 20, 2:53 AM PSTGale WarningMTR54 hr
Nov 20, 7:30 AM PSTAreal Flood AdvisoryMTRSonoma7 hr
Nov 20, 8:24 AM PSTAreal Flood AdvisoryMTRSonoma6 hr
Nov 20, 12:32 PM PSTAreal Flood AdvisoryMTRNapa, Sonoma6 hr
Nov 20, 1:59 PM PSTAreal Flood AdvisoryMTRSonoma8 hr

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.